EconPapers    
Economics at your fingertips  
 

Immigration-induced effects of changes in size and skill distribution of the labor force on wages in the U.S

Manish Pandey and Amrita Ray Chaudhuri ()

Journal of Macroeconomics, 2017, vol. 52, issue C, 118-134

Abstract: We isolate the effect of immigration-induced changes in the size and skill distribution of the labor force on labor market outcomes using a model in which firms endogenously respond to these changes. We analytically show that while the immigration-induced increase in the size increases the relative wages, employment and output shares of the skill intensive sector, changes in the skill distribution lead to analytically ambiguous effects. We derive quantitative results for the US economy under different counter-factual scenarios with respect to immigration-induced changes in size and skill distribution of the labor force, where these changes resemble those of U.S. as a whole, New York, California and Canada, and reflect different immigration policy regimes. For example, immigration increases the mass of workers at the lower range of the skill distribution in the U.S., and the upper range in Canada. Regardless of these differences across scenarios, our quantitative results indicate that immigration increases the relative average wages of the skill intensive sector. Further, real wages of all workers increase due to reduced prices caused by the increased size of the labor force.

Keywords: Immigration; Wages; Technology adoption (search for similar items in EconPapers)
JEL-codes: J61 J31 J24 (search for similar items in EconPapers)
Date: 2017
References: View references in EconPapers View complete reference list from CitEc
Citations: Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0164070417301106
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:jmacro:v:52:y:2017:i:c:p:118-134

Access Statistics for this article

Journal of Macroeconomics is currently edited by Douglas McMillin and Theodore Palivos

More articles in Journal of Macroeconomics from Elsevier
Bibliographic data for series maintained by Dana Niculescu ().

 
Page updated 2019-10-16
Handle: RePEc:eee:jmacro:v:52:y:2017:i:c:p:118-134